Tennessee, 2009

Strong Wind in Tennessee, March 24, 2009

March 24, 2009 · NWS MEG · 1 event in 1 county or zone

Strong winds ahead of a cold front produced some minor damage across portions of West Tennessee during the early afternoon hours of March 24th, 2009.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong winds ahead of a cold front produced some minor damage across portions of West Tennessee during the early afternoon hours of March 24th, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 9:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 24, 9:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT TUE MAR 24 2009

.UPDATE...

MADE VERY MINOR ADJUSTMENTS TO ALL ELEMENTS. FORECAST IS IN
GREAT SHAPE.

&&

.DISCUSSION...

WINDY CONDITIONS AND POSSIBLE SEVERE THUNDERSTORMS EXPECTED LATE
THIS AFTERNOON AND EVENING...PARTICULARLY NEAR AND WEST OF THE
MISSISSIPPI RIVER.

AT 1045 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...PARTLY TO
MOSTLY CLOUDY AND INCREASINGLY HUMID CONDITIONS WERE OCCURRING.
SURFACE TEMPERATURES WERE MAINLY IN THE MID TO UPPER 60S WITH
SURFACE DEWPOINTS IN THE UPPER 40S TO UPPER 50S. LIGHT RADAR
RETURNS WERE DETECTED OVER NORTH MS AND NE AR. A LINE OF
THUNDERSTORMS ALONG A COLD FRONT WAS JUST ENTERING NW AR.

REST OF TODAY...WINDY CONDITIONS WILL DEVELOP AS PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. WIND ADVISORY AREA APPEARS TO BE IN
GOOD SHAPE WITH 25 MPH SUSTAINED AND 40 MPH GUSTS POSSIBLE. NE AR
AND MO BOOTHEEL MAY EXPERIENCE HIGHER GUSTS CLOSE TO 50 MPH JUST
AHEAD OF THE MAIN LINE OF STORMS IN THE 4 TO 8 PM TIME FRAME.
THESE WIND GUSTS MAY DOWN A FEW BIG TREE LIMBS...SO CAUTION IS
ADVISED IN THESE AREAS LATER THIS AFTERNOON. THE STRONGEST WINDS
THIS AFTERNOON/EARLY EVENING MAY ACTUALLY BE NONCONVECTIVE JUST
AHEAD OF THE MAIN LINE OF STORMS/COLD FRONT.

REGARDING SEVERE WEATHER THREAT...LINE OF STORMS ARE EXPECTED TO
SPEED UP AND MOVE INTO NE AR BETWEEN 5 AND 8 PM CDT. DAMAGING
WINDS OF 60 MPH WILL BE THE MAIN HAZARD THOUGH HAIL UP TO THE SIZE
OF NICKELS MAY BE POSSIBLE AS WELL. ONLY EXPECT A HANDFUL OF
REPORTS AT BEST AT THIS TIME AS INSTABILITY WILL BE ON THE LOW SIDE...
LIFTED INDICES 0 TO -2. TORNADO POTENTIAL APPEARS LOW WITH LACK
OF INSTABILITY. IF COLD POOL STRENGTHENS WHERE TEMPERATURES FALL
INTO THE LOWER/MID 50S BEHIND THE LINE OF STORMS...DAMAGING WINDS
MAY BE MORE WIDESPREAD ALONG AND WEST OF THE MS RIVER. WILL
MONITOR. AS THE LINE MOVES EAST OF THE MS RIVER AFTER 8 PM
CDT...THE SEVERE THREAT SHOULD DIMINISH CONSIDERABLY WITH THE LACK
OF INSTABILITY AND LOSS OF DAYTIME HEATING.

HEAVY RAINFALL ALONG THE LINE TONIGHT APPEARS TO BE ANOTHER
CONCERN WITH WIDESPREAD 1 TO 2 INCHES OF RAINFALL AND ISOLATED
AMOUNTS UP TO 3 INCHES. THE HEAVIEST RAIN WILL PROBABLY OCCUR EAST
OF THE MS RIVER AS THE LINE OF SHOWER/STORMS SLOW DOWN WITH THE
BEST DYNAMIC/SHORT WAVE ENERGY LIFTING OFF TO THE NORTH. THESE
AMOUNTS ARE UNDER FLASH FLOOD GUIDANCE...SO WILL HOLD OFF ON FLASH
FLOOD WATCH AT THIS TIME.

TEMPERATURES WILL REACH THE MID 70S THIS AFTERNOON WITH SOME PEAKS
OF SUN EXPECTED. MOST AREAS WILL BE DRY THIS AFTERNOON WITH THE
BULK OF RAIN OCCURRING 4 PM TO MIDNIGHT CDT WEST OF THE MS RIVER...
AND AFTER 8 PM CDT EAST OF THE MS RIVER.

WILL CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS.

MBS

&&

.PREV DISCUSSION...

ISSUED 427 AM CDT TUE MAR 24 2009

AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE MID SOUTH THROUGH
THE END OF THE WEEK AND INTO THE FIRST PART OF THE WEEKEND WITH
SEVERAL ROUNDS OF HEAVY RAIN AND POSSIBLE SEVERE WEATHER
EXPECTED.

THE FIRST IN A SERIES OF STORM SYSTEMS WILL EFFECT THE MID SOUTH
TODAY AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
NEBRASKA THIS MORNING WILL CONTINUE TO LIFT NORTHEAST INTO THE
UPPER MISSISSIPPI VALLEY TODAY. A SHORTWAVE DISTURBANCE ALONG THE
SOUTHERN PERIPHERY OF THE UPPER LOW WILL SURGE FROM THE SOUTHERN
PLAINS THIS MORNING INTO THE MID MISSISSIPPI AND TENNESSEE VALLEYS
LATER TODAY AND TONIGHT. THIS WILL SEND A COLD FRONT TOWARDS THE
FORECAST AREA TODAY...MOVING SOUTHEAST OF THE AREA BY WEDNESDAY
MORNING. MID LEVEL FORCING ALONG WITH STRONG FRONTAL CONVERGENCE
SHOULD SUPPORT A LINE OF THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON ALONG THE ADVANCING COLD FRONT. A TIGHT PRESSURE
GRADIENT WILL ALSO PERSIST WITH STRONG SOUTH WINDS EXPECTED. WIND
GUSTS MAY EXCEED 40 MPH IN MANY AREAS ACROSS THE MID
SOUTH...THEREFORE WILL CONTINUE THE WIND ADVISORY.

WEAK INSTABILITY WILL LIKELY DEVELOP ACROSS AREAS WEST OF THE
MISSISSIPPI RIVER THIS AFTERNOON AS DAYTIME HEATING...WEAK MID
LEVEL HEIGHT FALLS...AND LOW LEVEL MOISTURE ADVECTION (SFC
DEWPOINTS APPROACHING 60F) COMBINE TO PRODUCE SURFACE BASED CAPES
TO 500J/KG OR LESS...LI/S AROUND OC...AND MID LEVEL LAPSE RATES
AROUND 6.0C/KM. DESPITE THE MARGINAL INSTABILITY...STRONG DEEP
LAYER SHEAR ON THE ORDER OF 50-60 KTS WILL OVERSPREAD THE REGION
AND HELP TO ORGANIZE THE CONVECTIVE LINE. CONSIDERING THE OVERALL WEAK
INSTABILITY...THINK THE SEVERE WEATHER POTENTIAL WILL REMAIN
ISOLATED AT BEST. ALTHOUGH THE SEVERE THREAT APPEARS LOW...THERE
COULD BE AN ISOLATED SEVERE WIND GUST LATE THIS AFTERNOON OR
EVENING OVER EAST AND NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.
WILL MAINTAIN SLIGHT RISK AREA WEST OF THE MISSISSIPPI RIVER THIS
EVENING...WHERE THE BEST CHANCES FOR ANY SEVERE WEATHER POTENTIAL
WOULD EXIST. AGAIN...IT APPEARS THAT ANY SEVERE CONVECTIVE SQUALL
LINE TO OUR WEST WILL BE IN THE PROCESS OF WEAKENING AS IT MOVES
INTO OUR REGION WITH DIMINISHING INSTABILITY WITH EASTWARD EXTENT.
THE GREATER THREAT WITH OVERNIGHT STORMS WILL BE THE POTENTIAL FOR
LOCALIZED FLOODING AS 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE. THE
FRONT SHOULD BE PROGRESSIVE ENOUGH TO KEEP RAINFALL TOTALS BELOW
FLOOD WATCH CRITERIA...BUT THIS WILL CONTINUE TO BE MONITORED AS THE
FRONT SHOULD SLOW DOWN TO OUR SOUTHEAST.

THE FRONTAL BOUNDARY SHOULD STALL ACROSS CENTRAL MISSISSIPPI ON
WEDNESDAY AFTERNOON AS THE UPPER LEVEL ENERGY ASSOCIATED WITH THE
LEAD SHORTWAVE LIFTS INTO THE GREAT LAKES REGION. A SECONDARY
SHORTWAVE DISTURBANCE SHOULD EJECT FROM THE SOUTHERN PLAINS AND
INTO THE LOWER MISSISSIPPI AND TENNESSEE VALLEYS BY WEDNESDAY
NIGHT. THIS SHOULD ALLOW THE STALLED FRONT TO LIFT BACK TO THE
NORTH INTO NORTHERN MISSISSIPPI. AS THE UPPER SHORTWAVE EJECTS
EAST...EXPECT SURFACE LOW PRESSURE TO DEVELOP AND MOVE QUICKLY
NORTHEAST ALONG THE FRONT. AS THIS OCCURS...ADDITIONAL WIDESPREAD
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS SHOULD AGAIN OVERSPREAD
MUCH OF THE MID SOUTH. WARM...MOIST...AND MODERATELY UNSTABLE AIR
SHOULD ADVECT INTO PORTIONS OF NORTH MISSISSIPPI TO THE SOUTH OF
THE FRONTAL BOUNDARY. THIS AREA MAY BECOME PRIMED FOR A ROUND OF
SEVERE WEATHER WEDNESDAY NIGHT INTO THURSDAY...DEPENDING UPON HOW
FAR NORTH THE WARM FRONT MOVES. PLAN TO MAINTAIN A SLIGHT RISK
ACROSS PORTIONS OF NORTH MISSISSIPPI WEDNESDAY NIGHT INTO THURSDAY
MORNING. CONSIDERING THE DEGREE OF INSTABILITY SOUTH OF THE FRONT
AND SUFFICIENT DEEP LAYER SHEAR AND HELICITY THERE MAY BE THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THIS SEVERE WEATHER THREAT WILL DEPEND GREATLY UPON HOW
FAR NORTH THE SURFACE LOW AND ASSOCIATED WARM FRONT TRACKS.
THEREFORE WILL KEEP SEVERE MENTION FOR WEDNESDAY NIGHT INTO
THURSDAY MORNING CONDITIONAL. ADDITIONAL HEAVY RAINFALL WILL ALSO
AGAIN BE LIKELY WITH THIS SYSTEM.

THIS SYSTEM SHOULD DEPART QUICKLY TO THE EAST ON THURSDAY WITH THE
WARM FRONT LIFTING NORTH THROUGH MUCH OF THE MID SOUTH THURSDAY
NIGHT AS YET ANOTHER EVEN MORE POTENT SHORTWAVE DISTURBANCE
APPROACHES FROM THE WEST. ADDITIONAL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE WARM FRONT. THE MID SOUTH WILL
BE ENTRENCHED IN THE WARM SECTOR ON FRIDAY. THE WARM SECTOR
AIRMASS SHOULD BE QUITE UNSTABLE AS TEMPERATURES WARM WELL INTO
THE 70S TO NEAR 80 IN MANY LOCATIONS AND DEWPOINTS SURGE INTO THE
UPPER 60S. STRONG INSTABILITY WITH SBCAPES IN EXCESS OF 2000J/KG
AND LI/S TO -6C SHOULD DEVELOP BY FRIDAY AFTERNOON. THE POTENT
SHORTWAVE OVER THE SOUTHERN PLAINS FRIDAY MORNING SHOULD EJECT OUT
OVER THE LOW LEVEL WARM SECTOR WITH STRONG MID LEVEL HEIGHT FALLS
EXPECTED BY FRIDAY AFTERNOON. IN ADDITION...STRONG DEEP LAYER
SHEAR AND LOW LEVEL HELICITY SHOULD ALSO DEVELOP. THIS SHOULD SET
THE STAGE FOR A POTENTIAL SIGNIFICANT SEVERE WEATHER OUTBREAK OVER
THE MID SOUTH WITH SUPERCELL DEVELOPMENT FRIDAY AFTERNOON AND
EVENING FOLLOWED BY THE PASSAGE OF AN INTENSE SQUALL LINE FRIDAY
NIGHT. THE POTENTIAL FOR ALL MODES OF SEVERE WEATHER INCLUDING
TORNADOES...DAMAGING WINDS...AND LARGE HAIL WILL EXIST. VERY
STRONG GRADIENT WINDS MAY ALSO DEVELOP BEHIND THE COLD FRONT AS
STRONG PRESSURE RISES OCCUR. THIS WILL ALSO NEED TO BE CLOSELY
MONITORED FOR LATER FRIDAY NIGHT INTO SATURDAY MORNING.

THIS FRONT SHOULD SWEEP EAST OF THE REGION BY SATURDAY MORNING
BRINGING AN END TO THE STORMY WEATHER. DRY AND NEAR AVERAGE
TEMPERATURES CAN BE EXPECT FOR SUNDAY INTO THE FIRST PART OF NEXT
WEEK UNDER HIGH PRESSURE.

JLH

&&

.AVIATION...

12Z TAF CYCLE

STRONG AND GUSTY SOUTHERLY WINDS WILL DEVELOP TODAY AHEAD OF A COLD
FRONT APPROACHING FROM THE WEST. MOSTLY VFR CONDITIONS WILL OCCUR
UNTIL THE COLD FRONT MOVES INTO THE AREA THIS EVENING. THE
EXCEPTION WOULD BE LOWER CONDITIONS IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING AROUND KJBR AFT 20Z SPREADING EASTWARD
ACROSS THE ENTIRE REGION AND REACHING KTUP AROUND 02Z. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND EVENING. THE COLD FRONT
WILL SWEEP THROUGH KJBR AT 03Z...KMEM 05Z...KMKL 07Z...AND KTUP
10Z. A BAND OF SHOWERS AND THUNDERSTORMS WITH OCCASIONALLY HEAVY
RAIN WILL OCCUR ALONG AND AHEAD OF THE FRONT WITH POSSIBLE IFR TO
LIFR A COUPLE OF HOUR BEFORE AND AFTER THE FRONT. AFTERWARD
CONDITIONS RAPIDLY IMPROVING TO VFR WITH A LIGHTER NORTHWEST WIND.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  52  68  55 /  50 100  30  70
MKL  75  54  67  47 /  30 100  50  70
JBR  74  49  66  46 /  80 100  10  50
TUP  76  58  69  56 /  20 100  80  80

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CROCKETT-
     DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENRY-LAKE-LAUDERDALE-
     MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Mar 24, 4:03 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
503 AM CDT TUE MAR 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
503 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS AREAS WEST OF THE MISSISSIPPI
RIVER...INCLUDING EAST AND NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE.

A WIND ADVISORY IS IN EFFECT FOR NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...MUCH OF WEST TENNESSEE...AND NORTHWEST MISSISSIPPI
THROUGH 8 PM CDT.

HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS THE ENTIRE MID
SOUTH TONIGHT. THIS MAY RESULT IN LOCALIZED FLOODING IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH MISSISSIPPI WEDNESDAY NIGHT INTO THURSDAY MORNING. SEVERE
THUNDERSTORMS MAY DEVELOP ALONG AND SOUTH OF A WARM FRONT IN AN
INCREASINGLY UNSTABLE AND SHEARED ENVIRONMENT. THIS SEVERE WEATHER
THREAT WILL BE CONDITIONAL AND DEPEND UPON HOW FAR NORTH THE WARM
FRONT MOVES. THERE STILL REMAINS SOME UNCERTAINTY WITH RESPECT TO
WHERE THE SEVERE WEATHER DEVELOPS...BUT AT THIS TIME NORTHEAST
MISSISSIPPI HAS THE GREATEST SEVERE WEATHER POTENTIAL DURING THIS
PERIOD.

A MORE WIDESPREAD AND SIGNIFICANT SEVERE WEATHER OUTBREAK WILL BE
POSSIBLE ACROSS THE ENTIRE MID SOUTH FRIDAY AFTERNOON THROUGH
EARLY SATURDAY MORNING. A VERY UNSTABLE AIRMASS ALONG WITH STRONG
ATMOSPHERIC WINDS WILL BE IN PLACE AHEAD OF A POTENT UPPER LEVEL
DISTURBANCE. THIS SHOULD ALLOW SEVERE THUNDERSTORMS TO DEVELOP
DURING THIS PERIOD WITH A THREAT FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL.

FLOODING AND FLASH FLOODING WILL ALSO BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH SATURDAY MORNING AS SEVERAL ROUNDS OF HEAVY RAINFALL MAY
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS AREAS WEST OF THE
MISSISSIPPI RIVER THIS AFTERNOON AND EVENING...OVER PORTIONS OF NORTH
MISSISSIPPI WEDNESDAY NIGHT INTO THURSDAY MORNING...AND ACROSS THE
ENTIRE MID SOUTH FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carroll

When
March 24, 11:00 AM CST to 12:00 PM CST
Where
Carroll forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200
Reported by
Newspaper
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Strong winds blew out a window at a hair salon in Huntingdon. The glass from the broken window injured one person inside the salon.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160913.